Mixing Tramadol And Alcohol – Effects, Dangers And Addiction Treatment Options
Drinking alcohol while taking tramadol can have dangerous consequences, including overdose and death. If you’re struggling with tramadol and alcohol abuse, call Addiction Campuses to find treatment options today.
Tramadol is the generic name for a common prescription opiate prescribed to treat severe or chronic pain. This opiate is prescribed under the following common brand names, including:
- Ultracet (tramadol and acetaminophen combination)
Prescription opioids like tramadol are typically prescribed only for short-term use, as chronic use of tramadol may lead to tolerance and dependence. This can make a person physically dependent on the drug, leading to withdrawal effects with reduced or stopped doses.
Tramadol can also be addictive for some people who take the drug. According to the National Institute on Drug Abuse, between 21 and 29 percent of people taking an opioid for chronic pain misuse the drug for reasons other than prescribed.
People who misuse tramadol are more likely to mix it with other drugs, such as alcohol. Mixing tramadol with alcohol or other drugs can be dangerous, resulting in harmful drug interactions. Drinking while taking tramadol can have serious effects on breathing rate, coordination, liver function, and more.
If you or someone you know is struggling with opioid and alcohol abuse, professional treatment within an addiction rehab program is highly recommended. Seeking professional help can provide a path for recovery from drug and alcohol abuse, and for many people, can be life-saving.
Find Help For Polysubstance Abuse.
We can help you explore treatment options, find the right rehab center, and design a plan that meets your needs.Contact Us
How Do Tramadol And Alcohol Affect The Body?
Tramadol and alcohol are both substances that slow the central nervous system (CNS) activity. This can result in feelings of drowsiness, dizziness, and decreased coordination. It can also impair bodily movements and affect your ability to think or judge situations clearly.
CNS depressants like tramadol and alcohol can have more intense effects when mixed. For people who abuse these drugs, mixing the drugs can often be an intentional attempt to achieve stronger drug effects.
On their own, tramadol and alcohol can both cause addictive effects such as euphoria and relaxation. Both alcohol and tramadol interact with chemicals in the brain that regulates mood and affects our ability to cope with pain and stress. Although they do not affect all of the same areas in the brain, many of the most common effects of alcohol and tramadol are similar.
Drinking excessive amounts of alcohol or taking high doses of tramadol can be dangerous on their own. Mixing the two can quicken the onset of their most dangerous effects, cause severe mental and physical impairment, and increase the risk for a fatal overdose.
Side Effects Of Drinking While Taking Tramadol
Tramadol and alcohol each have several side effects that can occur when abused on their own. Some of the more serious side effects of the two drugs – including slow breathing rate and blackouts – are even more likely to occur when using both at once.
According to the National Institutes of Health (NIH), drinking alcohol while taking tramadol can lead to serious and life-threatening effects, with symptoms that include:
- extreme sleepiness
- unusual dizziness
- decreased coordination
- slow or difficulty breathing
- memory problems
- unusual behavior
- loss of consciousness
The severity of these effects may depend on how much alcohol has been consumed and the amount of tramadol taken. Having excessive amounts of one or both substances in your system can lead to overdose, stopped breathing, and death.
If you or someone you know is experiencing any of these side effects after mixing tramadol and alcohol, seek emergency medical services immediately.
Short-Term Dangers Of Mixing Tramadol And Alcohol
The side effects that can occur from mixing alcohol and tramadol are not warnings to take lightly. Opioid overdoses occur at high rates throughout the United States, leading to at least 130 deaths per day.
In many of these cases, people who overdose will have more than just opioids in their systems. Drinking alcohol while taking opioids, or mixing them with other prescription drugs such as benzodiazepines and sedatives is common and puts a person at higher risk for a fatal overdose.
Perhaps the most serious danger of mixing tramadol with alcohol is respiratory depression, one of the primary signs of overdose. This refers to unusually slow or difficulty breathing that can occur due to the combined effects of alcohol and tramadol on the central nervous system.
In addition to breathing troubles, other signs that can indicate an opioid and alcohol overdose include:
- extreme drowsiness
- pale skin
- purple or bluish lips and fingernails
- slow heart rate
- loss of consciousness
Opioid overdoses occur after ingesting an excessive amount of opioids in a short amount of time, causing a buildup of the substance in your system. This can lead to negative reactions throughout the body, including effects within the brain.
Mixing opioids with alcohol or other drugs can cause overdose much quicker. If someone is experiencing an overdose, it is important to call 9-1-1 or local emergency medical services right away. Once emergency medical technicians have arrived on-scene, they can administer Naloxone, a medicine that is capable of rapidly reversing an opioid overdose.
Once the person has been medically stabilized, additional monitoring and medical treatment within a hospital may be required to ensure proper physical and mental recovery.
Long-Term Health Effects Of Tramadol And Alcohol Abuse
Combining alcohol abuse with tramadol can pose long-term health consequences that may become more severe with chronic and heavy use. The most common long-term complications include liver and kidney damage, addiction, and mood problems such as depression.
Regular or frequent mixing of alcohol and tramadol can lead to physical dependence on these substances, which can cause withdrawal symptoms with reduced or stopped use. Withdrawal symptoms of tramadol and alcohol abuse can range from uncomfortable to severe, with most symptoms lasting no longer than a week.
Trying to quit these substances on your own, however, can be very difficult and discouraging. It can also be dangerous. If you are struggling with opioid and alcohol abuse and are unable to stop on your own, the most helpful option is to seek medical detox services.
Treatment Options For Opioid And Alcohol Abuse
For most people, the first step to overcome opioid and alcohol abuse is to undergo detoxification or detox. This process involves allowing the drugs to completely move through the body and is a necessary step for people with mild to severe drug dependence.
Addiction Campuses offers full medical and behavioral treatment programs for drug and alcohol addiction that include medically supervised detox services, and other effective treatment services for overcoming addiction.
Drug and alcohol abuse is not just a physical problem, but a struggle that can take a significant emotional and mental toll on every area of a person’s life. Addiction can have significant effects on everything from relationships with others, sense of self-worth, to work-life and mood.
Addiction Campuses treatment programs for opioid and alcohol abuse involve a balanced curriculum of evidence-based treatment approaches and holistic therapies capable of treating all aspects of addiction.
Treatment services offered within our opioid and alcohol abuse programs include:
- medication-assisted treatment (MAT)
- individual counseling
- mental health counseling
- group therapy
Drug and alcohol addiction is a lonely struggle that can be scary to face alone. By contacting one of our treatment specialists, we can connect you to support services capable of helping you find your own path towards healing.
Don’t wait. Contact us today to find opioid and alcohol addiction treatment options suitable to meet the needs of yourself or a loved one.Article Sources
U.S. National Library of Medicine: MedlinePlus - https://medlineplus.gov/druginfo/meds/a695011.html
U.S. National Library of Medicine: MedlinePlus - https://medlineplus.gov/opioidoverdose.html